MAUDE Adverse Event Report: SURGICAL SPECIALTIES CORPORATION SHARPOINT PLUS; 4-0 MONODERM PS-2 19MM

SURGICAL SPECIALTIES CORPORATION SHARPOINT PLUS; 4-0 MONODERM PS-2 19MM
Model Number Y426N
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Wound Dehiscence (1154)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records for the reported finished good lot and raw material components identified no quality issues during the incoming, manufacturing, in-process or final inspection processes.No sterile devices were returned for testing/review.No photos of the surgical site; dehiscence or skin injuries were provided for review.If samples or photos become available at a later time they will be reviewed/tested and the results will be included in the file.A follow-up report will be submitted at that time.A retained sample was available, visually examined and tested.No abnormalities were observed on the package, needle tip or edges or the suture device.The sample met specification including the usp tensile strength requirements.The report of a dull needle can be the result of a damaged tip, cutting edge, or apex.A needle that features a long thinner tip can easily become damaged during the manufacturing process or during use.A damaged needle would most likely be detected during one of the in-process inspection points or during the final inspection process however the inspection process is based on a sampling plan, which represents the lot; it is not a 100% inspection of the entire lot.Damage to the needle component has occurred when removing the device from the protective foam, wrapping card or while preparing the device for the procedure.The needle edges and points can be damaged very easily if dropped, bumped, or come in contact with any hard, rough surface, tough, thick skin, gum tissue, teeth or if grasped incorrectly with a needle holder or forceps.Monoderm¿ suture material can change color, become brittle; break easily if exposed more than the recommended time for this type of material.Surgical specialties documents the exposure time throughout the inspection and manufacturing processes to prevent over-exposure prior to packaging the devices.The exposure time for the reported lot was reviewed and met all current criteria.The ¿precautions¿ section in the ifu for the device states, ¿care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holders and forceps.To avoid damaging needle points and swage areas, grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the swaged end to the point.¿ as stated in the ifu for the devices, ¿adverse events including wound dehiscence and reactions are common risks/complications of any surgical procedure.There are many causes that can result in the wound opening, sutures failing or reaction, infection, abscess/leakage during or post-operative a procedure: the patient¿s health status, poor skin quality, thin skin; the risk is higher with a patient with a weak immune system, malnutrition or chronic medical condition.The surgical procedure ¿ the risk increases with poor surgical techniques such as improper suturing, over-tightened sutures or inappropriate type of suture used for a particular procedure.Other factors - the risk is greater with smoking, obesity, premature post-surgery exercise and heavy lifting.The warning in the ifu states, ¿this an absorbable material, the use of supplemental non absorbable sutures should be considered by the surgeon in the closure of sites which may undergo expansion, stretching or distention or which may require additional support.Without receiving sterile samples from the same lot to review/test, receiving photos of the suture/incision(s) post-operative, or receiving detailed information regarding the pre-operative preparation of the device, procedure(s) performed, placement of the suture in the tissue, patient¿s health history or quality of the tissue where material was placed, method of anchoring the device in the tissue, post-operative activities or events that may have occurred that attributed to the adverse event or the surgeon¿s technique, a definitive root cause cannot be determined at this time.
 
Event or Problem Description
Reported by the ortho surgeon dr.(b)(6), (b)(6), sutures were dull, breaking, and causing trauma to the skin-dehiscence of wound due to suture breaking on patient, resulting in a return back to core pcart.
 
Additional Manufacturer Narrative
Retained samples from the device history record were visually inspected/tested.No defects or abnormalities were observed on the needle tips or edges, suture devices or packages.All devices met the current visual requirements and specifications including the usp tensile strength requirements for a 3-0 monoderm¿ device.Sterile samples from the reported lot were available in stock and returned for review/testing.No defects or abnormalities were observed on the needle tips or edges, suture devices or packages.All devices met the current visual requirements and specifications including the usp tensile strength requirements for a 3-0 monoderm¿ device.Sterile samples from the reported lot were returned by the end user (rma # 44396) for visual review and testing.No defects or abnormalities were observed on the needle tips or edges, suture devices or packages.All devices met the current visual requirements and specifications including the usp tensile strength requirements for a 3-0 monoderm¿ device.The suture breaking during the procedure can occur as a result of the interaction of specific procedural related stress in contrast to the suture strength.It's also possible the devices are being grasped with surgical instruments, damaging the suture material, allowing the device to fray or break during the procedure.Adverse events including wound dehiscence are common risks/complications of any surgical procedure.There are many causes that can result in the sutures failing, wound opening, or reactions to the suture material post-operative a procedure: the patient¿s health status, poor skin quality, thin skin; the risk is higher with a patient with a weak immune system, malnutrition, or chronic medical condition.The surgical procedure ¿ the risk increases with poor surgical techniques such as improper suturing, over-tightened sutures or inappropriate type of suture / size suture used for a particular procedure.Other factors - the risk is greater with smoking, obesity, premature post-surgery exercise, physical therapy activity and heavy lifting.The adverse reactions section of the ifu states, ¿adverse effects associated with the use of this device may include wound dehiscence; variable rates of absorption over time (depending on the type of suture used, the presence of infection and tissue site); failure to provide adequate wound support in closure of sites where expansion, stretching or distention occur, etc.Failure to provide adequate wound support in elderly, malnourished or debilitated patients or in patients suffering from conditions which may delay wound healing, allergic response in patients with known sensitivities to collagen or chromium which may result in an immunological reaction resulting in inflammation, tissue granulation or fibrosis, wound suppuration and bleeding as well as sinus formation, infection, moderate tissue inflammatory response characteristic of foreign body response and local irritation of the wound site.¿ the report of a dull needle can be the result of a damaged tip, cutting edge, or apex.A needle that features a long thinner tip can easily become damaged during the manufacturing process, or during use.A damaged needle would most likely be detected during one of the in-process inspection points or during the final inspection process however the inspection process is based on a sampling plan, which represents the lot; it is not a 100% inspection of the entire lot.Damage to the needle component has occurred when removing the device from the packaging or while preparing the device for the procedure.The needle edges and points can be damaged very easily if dropped, bumped, or come in contact with any hard, rough surface, when the device(s) are used in applications involving tortuous tissue or with a needle tip design that may not be appropriate for the specific tissue or procedure or if grasped incorrectly with a needle holder or forceps.The ¿precautions¿ section in the ifu for the device states, ¿care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holders and forceps.To avoid damaging needle points and swage areas, grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the swaged end to the point¿.Without receiving magnified photos of the needle tips/edges, photos of the broken sutures and surgical sites post-operative, or receiving details regarding the shipping, storage and handling of the material, exposure time prior to use, type of surgery performed, exact surgery dates and the number of days when the suture break occurred and when the suture break occurred, placement of the suture within the tissue, patient¿s health history; or health of tissue where suture was placed, a definitive root cause cannot be confirmed at this time.

Brand Name
SHARPOINT PLUS
Common Device Name
4-0 MONODERM PS-2 19MM
Manufacturer (Section D)
SURGICAL SPECIALTIES CORPORATION
corredor tijuana rosarito 2000
#24702 b, ejido franciso villa
tijuana baja california 22235
MX  22235
Manufacturer (Section G)
SURGICAL SPECIALTIES CORPORATION
1100 berkshire blvd.
ste 308
reading PA 19608
Manufacturer Contact
kelly knappenberger
corredor tijuana-rosarito 2000 #24702b
ejido francisco villa
tijuana 22235
MX   22235
MDR Report Key16910584
Report Number3010692967-2023-00020
Device Sequence Number20695883
Product Code GAW
UDI-Device Identifier10848782021243
UDI-Public(01)10848782021243(17)280129(10)D301MSN
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K052437
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/10/2023
Report Date (Section F) 04/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberY426N
Device Lot NumberD301MSN
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date04/24/2023
Device Age3 MO
Event Location Hospital
Date Report to Manufacturer04/26/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2023
Supplement Date Received by Manufacturer04/26/2023
Initial Report FDA Received Date05/11/2023
Supplement Report FDA Received Date06/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown